Julia-Wolff-Carathéodory theorem

From Encyclopedia of Mathematics
Revision as of 16:58, 7 February 2011 by (talk) (Importing text file)
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to: navigation, search

Julia–Carathéodory theorem, Julia–Wolff theorem

A classical statement which combines the celebrated Julia theorem from 1920 [a18], Carathéodory's contribution from 1929 [a7] (see also [a8]), and Wolff's boundary version of the Schwarz lemma from 1926 [a30].

Let be the open unit disc in the complex plane , and let be the set of all holomorphic functions on with values in a domain in (cf. also Analytic function). For the set , of holomorphic self-mappings on , one writes ; it is a semi-group of holomorphic mappings with respect to composition.

For on the unit circle , the boundary of , and , a non-tangential approach region at is defined by


The term "non-tangential" refers to the fact that at the point , lies in the sector (in ) that is the region between two straight lines in meeting at and symmetric about the radius to , the boundary curves of having a corner at , with angle less than .

A function is said to have a non-tangential limit at if exists in each non-tangential region . In this case one also writes

For and , let


and for , let


The set is a closed disc internally tangent to the circle at with centre and radius . Such a disc is called a horodisc (cf. also Horosphere).

In 1920, G. Julia [a18] identified hypotheses showing how to get the existence of the non-tangential limit at a given boundary point.

Julia's lemma.

Let be not constant. Suppose that there are points and on the boundary , such that for a sequence converging to the sequence converges to and



i) ;

ii) , i.e. for all ;

iii) exists and is equal to . Moreover, if the equality in ii) holds for some , then is an automorphism of the disc.

Julia–Carathéodory theorem.

In 1929, C. Carathéodory [a7] proved that under Julia's hypotheses the derivative also admits a non-tangential limit at the same boundary point.

Suppose . Then the following statements are equivalent:

i) , where the limit is taken as approaches unrestrictedly in ;

ii) exists for some ;

iii) exists, and . Moreover,

a) in i);

b) the boundary points in ii) and iii) are the same;

c) .

After appropriate preliminary rotations, one may assume that . Thus, these results show that if has an angular derivative at some boundary point such that

then cannot have an interior fixed point in .

Now assume only that has no interior fixed point in . The question then is: Does the angular derivative at a certain point on the boundary exist?

The affirmative answer was given by J. Wolff [a30] in 1926.

Wolff's theorem.

Suppose has no fixed point in . Then there is a unique unimodular point such that

i) ;

ii) ;

iii) exists and is less than or equal to .

The latter assertion can be interpreted as a direct analogue of the Schwarz–Pick lemma (cf. Schwarz lemma), where the role of the fixed point is taken over by a point on the unit circle. Moreover, this result is the key to all the deeper facts about sequences of iterates.


There are various versions and proofs of the Julia–Carathéodory theorem (sometimes also called the Julia–Wolff–Carathéodory theorem or Julia–Wolff theorem). For the one-dimensional case, see, for example, [a19], [a29], [a27], [a12], [a26], [a6], [a21] or [a8], [a22], [a28], [a9].

Note that D. Sarason [a26] gave an interesting proof of the Julia–Carathéodory theorem by using Hilbert space constructions for angular derivatives.

A strengthened version of Julia's lemma was established by P.R. Mercer [a21], employing techniques for the hyperbolic Poincaré metric (cf. Poincaré model).

Different generalizations of the Julia–Wolff–Carathéodory theorem for bounded domains in are known: for the unit ball in ([a16], [a25]), for the poly-disc ([a17], [a4]), for strongly convex and strongly pseudo-convex domains ([a2], [a3]). Also, M. Abate and R. Tauraso [a1] have described a general framework allowing one to generalize the Julia–Wolff–Carathéodory theorem in terms of the Kobayashi metric (cf. also Hyperbolic metric; Kobayashi hyperbolicity) on a bounded domain in .

For generalizations of Wolff's theorem in the unit ball of a complex Hilbert space, see [a13] and [a14].

Earlier, V.P. Potapov [a23] extended Julia's lemma to matrix-valued holomorphic mappings of a complex variable. His results, as well as the Julia–Wolff–Carathéodory theorem, were generalized by K. Fan and T. Ando ([a10], [a11] and [a5]) to operator-valued holomorphic mappings. Also, in these works they extended the Julia–Wolff–Carathéodory theorem to holomorphic mappings of proper contractions on the unit Hilbert ball acting in the sense of functional calculus.

K. Wlodarczyk [a31] and P. Mellon [a20] have presented some more general results in this direction for the holomorphic mappings on the open unit ball of so-called -algebras, using techniques developed by L.A. Harris [a15].

For a survey of work in higher dimensions, see [a25], [a14], [a9], [a24], [a20], [a1].


[a1] M. Abate, R. Tauraso, "The Julia–Wolff–Caratheodory theorem(s)" Contemp. Math. , 222 (1999) pp. 161–172
[a2] M. Abate, "The Lindelöf principle and the angular derivative in strongly convex domains" J. Anal. Math. , 54 (1990) pp. 189–228
[a3] M. Abate, "Angular derivatives in strongly pseudoconvex domains" , Proc. Symp. Pure Math. , 52/2 , Amer. Math. Soc. (1991) pp. 23–40
[a4] M. Abate, "The Julia–Wolff–Caratheodory theorem in polydisks" J. Anal. Math. , 74 (1998)
[a5] T. Ando, K. Fan, "Pick–Julia theorems for operators" Math. Z. , 168 (1979) pp. 23–34
[a6] R.B. Burckel, "Iterating analytic self-maps of discs" Amer. Math. Monthly , 88 (1981) pp. 396–407
[a7] C. Caratheodory, "Uber die Winkelderivierten von beschränkten Analytischen Funktionen" Sitzungsber. Preuss. Akad. Wiss. Berlin, Phys.-Math. Kl. (1929) pp. 39–54
[a8] C. Caratheodory, "Theory of functions of a complex variable" , Chelsea (1954)
[a9] C.C. Cowen, B.D. MacCluer, "Composition operators on spaces of analytic functions" , CRC (1995)
[a10] K. Fan, "Julia's lemma for operators" Math. Ann. , 239 (1979) pp. 241–245
[a11] K. Fan, "Iterations of analytic functions of operators" Math. Z. , 179 (1982) pp. 293–298
[a12] J.L. Goldberg, "Functions with positive real part in a half-plane" Duke Math. J. , 29 (1962) pp. 335–339
[a13] K. Goebel, "Fixed points and invariant domains of holomorphic mappings of the Hilbert ball" Nonlin. Anal. , 6 (1982) pp. 1327–1334
[a14] K. Goebel, S. Reich, "Uniform convexity, hyperbolic geometry and nonexpansive mappings" , M. Dekker (1984)
[a15] L.A. Harris, "Bounded symmetric homogeneous domains in infinite-dimensional space" , Lecture Notes in math. , 364 , Springer (1974) pp. 13–40
[a16] M. Hervé, "Quelques propriétés des applications analytiques d'une boule á dimensions dans elle-même" J. Math. Pures Appl. , 42 (1963) pp. 117–147
[a17] F. Jafari, "Angular derivatives in polydisks" Indian J. Math. , 35 (1993) pp. 197–212
[a18] G. Julia, "Extension nouvelle d'un lemme de Schwarz" Acta Math. , 42 (1920) pp. 349–355
[a19] E. Landau, G. Valiron, "A deduction from Schwarz's lemma" J. London Math. Soc. , 4 (1929) pp. 162–163
[a20] P. Mellon, "Another look at results of Wolff and Julia type for -algebras" J. Math. Anal. Appl. , 198 (1996) pp. 444–457
[a21] P.R. Mercer, "On a strengthened Schwarz–Pick inequality" J. Math. Anal. Appl. , 234 (1999) pp. 735–739
[a22] R. Nevanlinna, "Analytic functions" , Springer (1970)
[a23] V.P. Potapov, "The multiplicative study of -contractive matrix functions" Amer. Math. Soc. Transl. (2) , 15 (1960) pp. 231–243
[a24] S. Reich, D. Shoikhet, "The Denjoy–Wolff theorem" Ann. Univ. Mariae Curie–Skłodowska , 51 (1997) pp. 219–240
[a25] W. Rudin, "Function theory on the unit ball in " , Springer (1980)
[a26] D. Sarason, "Angular derivatives via Hilbert space" Complex Variables , 10 (1988) pp. 1–10
[a27] J. Serrin, "A note on harmonic functions defined in a half-plane" Duke Math. J. , 23 (1956) pp. 523–526
[a28] J.H. Shapiro, "Composition operators and classical function theory" , Springer (1993)
[a29] G. Valiron, "Sur l'iteration des fonctions holomorphes dans un demi-plan" Bull. Sci. Math. , 55 : 2 (1931) pp. 105–128
[a30] J. Wolff, "Sur une generalisation d'un theoreme de Schwarz" C.R. Acad. Sci. , 182 (1926) pp. 918–920
[a31] K. Wlodarczyk, "Julia's lemma and Wolff's theorem for -algebras" Proc. Amer. Math. Soc. , 99 : 3 (1987) pp. 472–476
How to Cite This Entry:
Julia-Wolff-Carathéodory theorem. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by David Shoikhet (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article